UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate®

Medline ® Abstract for Reference 70

of 'Treatment of male sexual dysfunction'

70
TI
Sudden hearing loss from PDE-5 inhibitors: A possible cellular stress etiology.
AU
Maddox PT, Saunders J, Chandrasekhar SS
SO
Laryngoscope. 2009;119(8):1586.
 
OBJECTIVES: Phosphodiesterase-5 (PDE) inhibitors are a relatively new class of drugs introduced in 1998 for the treatment of erectile dysfunction and pulmonary artery hypertension. Recent concerns regarding these drugs and sudden sensorineural hearing loss (SSHL) have resulted in an FDA requirement for more stringent labeling. In this report, we further investigate the potential link between SSHL and use of these drugs.
STUDY DESIGN: Report of two cases and review of FDA postmarketing data.
METHODS: Retrospective review.
RESULTS: Twenty-five patients were evaluated in our study with a variable amount of information available on each patient. Fifteen patients (88%) experienced the event within 24 hours of taking a PDE-5 inhibitor. Eight patients (32%) had associated vertigo concurrently with their hearing loss. Ninety-six percent of reported cases were unilateral. Complete resolution of hearing was noted in five patients (20%), whereas three other patients (12%) had at least partial improvement. Therefore, eight patients (32%) had documented improvement in their hearing from initial presentation.
CONCLUSIONS: Although the data are inconclusive, there is a potential link between PDE-5 inhibitor use and SSHL. Otolaryngologists should, therefore, inquire regarding PDE-5 inhibitor use as a potential cause of SSHL. Although there is currently no direct evidence for a mechanism of this side effect, we postulate that it is related to the prolonged effects of intracellular cyclic guanosine monophosphate (cGMP) within the cochlea.
AD
Department of Surgery, Dartmouth Medical School, Dartmouth-Hitchcock Medical Center, Lebanon, New Hampshire 03756, USA. ptm@hitchcock.org
PMID